Tornadoes · United States · Iowa · 2018
EF1 tornado, Superior to Estherville, Iowa, September 20, 2018
From Superior to Estherville, this EF1 tornado ran 5.1 miles across Dickinson and Emmet counties on September 20, 2018, touching down at 5:21 PM CDT and reaching 35 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 20, 2018
- Touchdown
- 5:21 PM CDT (22:21 UTC)
- Lifted
- 5:28 PM CDT (22:28 UTC)
- On the ground
- 7 minutes
- Path length
- 5.1 miles (8.2 km)
- Path width
- 35 yards (32 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Dickinson and Emmet counties
- Touchdown point
- 43.424, -94.990
- Lift-off point
- 43.437, -94.891
- Record number
- 1809201621-01
The damage survey
4 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 99 mph.
- Uplift of roof deck, broken windows, and partial wall collapse on second floor. Image taken by Dickinson County EM.
- Large tree limbs snapped within shelter belt. Image taken by Dickinson County EM.
- Garage roof lifted and walls collapsed. Image taken by Dickinson County EM.
- Crop damage on the Dickinson/Emmet County line. Image taken by Dickinson County EM.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
In the wake of excessive overnight rainfall, another round of thunderstorms developed along a cold frontal boundary across northwest Iowa. Deep unidirectional wind shear of 50-60 knots and up to 2000 J/kg MLCAPE with strong frontal forcing yielded a linear structure. Large DCAPE contributed to outflow development, and as storm orientation evolved, a localized QLCS tornado developed near Superior.
After morning heavy rainfall over northern Iowa, conditions cleared out for the late morning and afternoon hours ahead of an impending cold front. As a result, MUCAPE values were able to climb from below 1000 J/kg to over 2000 J/kg by the mid to late afternoon hours, coincident with 30 to 40+ kts of effective bulk shear, and DCAPE approaching 1000 J/kg ahead of the boundary. By the afternoon, storms initiated along the impending cold front, quickly taking a linear form with the near-parallel 0-6km shear, and continued to move eastward across the state. While much of the line remained sub-severe, sections of the line were able to produce both severe wind gust and wind damage, west of Interstate 35. A tornado also occurred in far northwest Emmet county which moved in from Dickinson county but produced only crop damage.
A tornado spun up near the apex of a QLCS segment southwest of Superior, touching down with minor crop damage south of Iowa Highway 9 east of 300th Avenue. The tornado tracked quickly to the east-northeast, crossing Highway 9 just west of Superior and causing its most significant damage (rated EF1) to an office building at an ethanol plant. Winds were measured to 99 mph at a nearby weather station at the plant, which displaced walls and partially collapsed some of the second story of the office building, as well as removing sections of the roof. The tornado then turned to a slightly more eastward track across the far northern edge of Superior where it continued to cause damage to trees and damaged or destroyed several small outbuildings. The tornado then tracked east of Superior causing damage to larger trees and crops until crossing over into Emmet county around one-half mile north of 150th Street.
Tornado moved into Emmet county from Dickinson county north of 150th Street. The tornado remained in rural agricultural land producing only crop damage. Tornado dissipated upon moving into a wetland area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Sep 20, 3:07 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 20, 3:07 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 307 PM CDT Thu Sep 20 2018 .SHORT TERM...(This evening through Friday) Issued at 304 PM CDT Thu Sep 20 2018 The weather pattern continues unsettled and challenging. The threat of excessive rainfall has started to diminish across the CWA. However, after a prolonged period of heavy rainfall and excessive runoff, flooding of creeks and streams will continue over the next days. Moderate to major flooding is expected for most rivers across the CWA. Refer to water.weather/gov for additional information regarding river flooding. Attention now turns to showers and thunderstorms quickly developing along the cold front across southeast SD. The 19Z satellite imagery shows some clearing across northwest Iowa, allowing temperatures to reach the upper 80s. Diurnal heating, along with a deepening surface low pressure moving northeastward from central Nebraska, will provide a focus for severe thunderstorms mainly from far southeastern SD into MN. Strong Div/lifting mechanism already in the environment, afternoon MUCAPEs in the 1500-2500 J/kg and strong 0- 6km bulk shear of 45-55 kts will maintain and even intensify any convection over the next few hours. Soundings suggest an unidirectional vertical wind shear this afternoon. The main concern is the transition to multicellular thunderstorms increasing the potential for mesovortices and the development of new cells as the warm front moves northward, creating surface-based thunderstorms along the boundary. Given a strong effective shear and 0- 3 km shear over 30 knots and low LCL, damaging winds up to 70 mph and landspout/tornadoes will be the main risks, with isolated hail possible during the first stage of the storms. The severe weather threat will be along and east of a line from Ponca, NE to Rock Valley, IA to Marshall, SD by mid-late afternoon. Nevertheless, areas along and east of Highway 71 in MN and IA, could see the greatest threat for possible landspouts. The severe weather threat will be ending by 02Z Friday. Pressure gradient remains strong tonight into Friday morning, with breezy wind speeds of 15-25 mph. Skies will continue to clear from west to east, while northeast flows settles in. Cannot rule out some spotty showers north of I-90 by daybreak, as the upper jet exits the area. A cool night is on tap with lows from the mid 40s to lower 50s. .LONG TERM...(Friday night through Thursday) Issued at 304 PM CDT Thu Sep 20 2018 After a long wet period, a lull in precipitation is expected for the first period of the extended, followed by cooler temperatures. Behind the front, cooler and drier air moves across the region as a surface high pressure builds in from the northeast. The main impact will be cooler than normal temperatures given northwesterly flow. In fact, Friday is shaping up to be the coolest day since last May with highs only reaching the mid 50s and lower 60s. As the surface high slides eastward, southerly flow and warmer air return on Saturday and continue through Monday. Temperatures will still remain cooler than average over the weekend, but warmer and more comfortable than Friday with daytime highs from the upper 60s and 70s. A taste of fall is expected for next week with cooler than normal temperatures prevailing for most of the week. Highs are expected to reach the 60s and 70s. In terms of precipitation, the next chance will be on Monday as a cold front moves through. A strong low pressure system will be moving across the Northern Rockies/International Border by the end of the period, bringing another chance for showers and storms by Wed-Fri. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1232 PM CDT Thu Sep 20 2018 Complicated aviation set up with low pressure pivoting through the region. Low lying MVFR to IFR stratus is expected mainly along and north of I-90. South of this, skies should try to clear through the afternoon hours. Thunderstorms are possible after 20Z across northwest Iowa, possibly into southwest Minnesota mainly east of highway 60. Northwest winds will spread east behind this line of storms, drawing mvfr stratus south across much of the region overnight. Breezy conditions are expected through the overnight into the morning hours on Friday. Conditions will gradually improve through the afternoon hours Friday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...BT
Hazardous weather outlook, Sep 20, 5:14 AM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 514 AM CDT Thu Sep 20 2018 IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-211015- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson- 514 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight As a cold front moves through, severe weather is a threat in the mid to late afternoon hours. The primary threats are hail up to the size of ping pong balls, 70 mph winds, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 3 pm and 6 pm. IAZ001-MNZ071-072-080-097-098-NEZ013-014-SDZ040-056-062-067-070- 071-211015- Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Dixon-Dakota- Brookings-Moody-Minnehaha-Lincoln SD-Clay SD-Union- 514 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Rainfall with embedded thunderstorms will occur today. In the early to mid afternoon hours, an isolated storm may be marginally severe, but most activity will be below severe limits. What is more of a danger is locally heavy rainfall, especially this morning. Be aware that some county and township roads have flooded especially south of Interstate 90. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but flooding or rainfall reports are welcome. SDZ038-039-050-052>055-057>061-063>066-068-069-211015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 514 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Rainfall with embedded thunderstorms will occur today. Severe weather is not expected, but locally heavy rainfall can occur with an additional one to one and a half inches of rain possible in some locations through the day. Be aware that flash flooding may occur over county and township roads this morning, especially south of Interstate 90. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed however rainfall or flooding reports are welcome.
In the hours before
Local storm report, Sep 20, 11:29 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HEAVY RAIN 4 E SANBORN 43.18N 95.58W
09/20/2018 M6.35 INCH O'BRIEN IA PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL OVERNIGHT.
0745 AM HEAVY RAIN 4 ENE EVERLY 43.18N 95.25W
09/20/2018 M6.35 INCH CLAY IA PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL 4.80
INCHES OVERNIGHT, PLUS 1.55 INCHES
WEDNESDAY.
0749 AM HEAVY RAIN SIOUX CENTER 43.08N 96.17W
09/20/2018 M5.30 INCH SIOUX IA BROADCAST MEDIA
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
SINCE IT STARTED ON TUESDAY.
&&Local storm report, Sep 20, 11:36 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM HEAVY RAIN MARSHALL 44.45N 95.79W
09/20/2018 M3.75 INCH LYON MN PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL SO
FAR FROM WEDNESDAY AND OVERNIGHT.
0600 AM HEAVY RAIN 1 S JACKSON 43.61N 94.99W
09/20/2018 M2.73 INCH JACKSON MN BROADCAST MEDIA
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL SO
FAR FROM RADIO STATION KKOJ.
&&Local storm report, Sep 20, 12:20 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HEAVY RAIN 1 W SPENCER 43.15N 95.17W
09/20/2018 E7.00 INCH CLAY IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0837 AM HEAVY RAIN 2 N GREENVILLE 43.04N 95.15W
09/20/2018 M6.75 INCH CLAY IA PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL 5.50
INCHES OVERNIGHT, PLUS 1.25 WEDNESDAY.
1154 AM HEAVY RAIN 1 SE MENNO 43.23N 97.56W
09/20/2018 M6.68 INCH HUTCHINSON SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL TOTLA FOR
2 DAYS IN SOUTHEAST HUTCHINSON COUNTY NEAR
MENNO.
0853 AM HEAVY RAIN SALEM 43.72N 97.39W
09/20/2018 E4.00 INCH MCCOOK SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL PAST
24 HOURS.
0903 AM HEAVY RAIN MOUNT VERNON 43.71N 98.26W
09/20/2018 M3.40 INCH DAVISON SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
SINCE MONDAY SEPT 17TH.
0852 AM HEAVY RAIN 1 SE AVON 42.99N 98.05W
09/20/2018 M2.86 INCH BON HOMME SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL OVERNIGHT.
0858 AM HEAVY RAIN BRUCE 44.44N 96.89W
09/20/2018 M2.84 INCH BROOKINGS SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
SINCE MONDAY SEPT 17TH.
0835 AM FLASH FLOOD 1 W SPENCER 43.15N 95.17W
09/20/2018 CLAY IA PUBLIC
REPORT VIA SOCIAL MEDIA. PHOTO OF FLOODED
FIELD.
1142 AM FLASH FLOOD 1 SE TEA 43.44N 96.82W
09/20/2018 LINCOLN SD TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA. PICTURE OF RAIN
GAUGE WITH OVER 3 INCHES OF RAINFALL, AND
WATER PONDING IN YARD. ELLIS IS UNDER WATER,
AND ALSO THE GRAVEL ROAD WEST OF ELLIS.
0929 AM FLASH FLOOD HARTLEY 43.18N 95.48W
09/20/2018 O'BRIEN IA PUBLIC
REPORT VIA SOCIAL MEDIA. STREET FLOODING ON
MAIN STREET IN HARTLEY IOWA.
0813 AM FLOOD HOSPERS 43.07N 95.90W
09/20/2018 SIOUX IA PUBLIC
REPORT VIA SOCIAL MEDIA. FLOYD RIVER OUT OF
ITS BANKS, AND MOST GRAVEL ROADS ACROSS THE
AREA ARE CLOSED.
&&Local storm report, Sep 20, 4:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN 3 S SIOUX FALLS 43.50N 96.73W
09/20/2018 E7.50 INCH MINNEHAHA SD PUBLIC
2 DAY RAINFALL TOTAL, REPORT VIA SOCIAL
MEDIA.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.4 hours before the tornado, 191 km from the path. September 20, 2018.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -80 J/kg
- Surface CAPE
- 5 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Estherville (EST), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 145 km away, was scanning. The volume nearest the touchdown began at 22:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of September 20, 2018
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 20 | 2:23 PM EDT | EF1 | Geauga, OH | 3.2 | 25 | $75,000 | ||
| September 20 | 2:31 PM EDT | EF1 | Geauga, OH | 4.1 | 25 | $145,000 | ||
| September 20 | 5:52 PM CDT | EF1 | Martin, MN | 6.5 | 220 | $1.5 million | ||
| September 20 | 5:58 PM CDT | EF0 | Blue Earth, MN | 1.1 | 70 | |||
| September 20 | 6:04 PM CDT | EF0 | Blue Earth, MN | 0.8 | 70 | $50,000 | ||
| September 20 | 6:19 PM CDT | EF1 | Waseca, MN | 7.1 | 440 | 1 | ||
| September 20 | 6:20 PM CDT | EF0 | Waseca, MN | 0.7 | 20 | |||
| September 20 | 6:20 PM CDT | EF1 | Waseca, MN | 10.9 | 300 | |||
| September 20 | 6:25 PM CDT | EF1 | Waseca, MN | 7.2 | 330 | |||
| September 20 | 6:28 PM CDT | EF1 | Waseca, MN | 11.1 | 350 | |||
| September 20 | 6:31 PM CDT | EF2 | Rice, MN | 4.9 | 300 | |||
| September 20 | 6:35 PM CDT | EF1 | Steele, MN | 8.1 | 300 | |||
| September 20 | 6:35 PM CDT | EF1 | Rice, MN | 8.6 | 440 | |||
| September 20 | 6:37 PM CDT | EF2 | Rice, MN | 3.0 | 600 | |||
| September 20 | 6:40 PM CDT | EF1 | Rice, MN | 1.6 | 150 | |||
| September 20 | 6:40 PM CDT | EF1 | Rice, MN | 9.1 | 500 | |||
| September 20 | 6:44 PM CDT | EF1 | Rice, MN | 4.7 | 440 | |||
| September 20 | 6:44 PM CDT | EF1 | Rice, MN | 7.2 | 300 | |||
| September 20 | 6:45 PM CDT | EF1 | Rice, MN | 5.8 | 440 | |||
| September 20 | 6:46 PM CDT | EF0 | Rice, MN | 5.5 | 75 | |||
| September 20 | 6:52 PM CDT | EF1 | Rice, MN | 5.3 | 550 | |||
| September 20 | 6:56 PM CDT | EF0 | Goodhue, MN | 8.7 | 250 | $50,000 | ||
| September 20 | 7:01 PM CDT | EF1 | Goodhue, MN | 1.9 | 440 | |||
| September 20 | 7:02 PM CDT | EF0 | Dakota, MN | 3.2 | 70 | $15,000 | ||
| September 20 | 7:04 PM CDT | EF0 | Dakota, MN | 4.6 | 220 | |||
| September 20 | 7:09 PM CDT | EF0 | Goodhue, MN | 6.2 | 150 | $50,000 | ||
| September 20 | 7:16 PM CDT | EF0 | Pierce, MN to WI | 3.2 | 100 | $5,000 | ||
| September 20 | 7:27 PM CDT | EF0 | Pierce, WI | 1.7 | 140 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.